Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1 - Episode 8
What are your clinical criteria for dose reduction in patients like Ingrid for events such as diarrhea that interferes with daily function?
My first approach, [for] anybody who’s on a TKI, is to try to manage the toxicity before I resort to dose reduction. If the side effects are relatively mild, grade 1 or 2, and we are appropriately aggressive in the management of side effects, we can often avoid a dose reduction. But a fair number of patients on afatinib, maybe even a majority at some point, do require a dose reduction to 30 mg/daily and, in some cases, 20 mg/day. I would probably argue that that’s a bit more common than not. It is unclear [if dose reductions] really compromise efficacy.
There’s never been a prospective trial comparing a lower dose, say 20 mg of afatinib, to 40 mg. I’d welcome such a trial. By the same token, there’s never been a prospective trial comparing 50 mg of erlotinib versus 150 mg, the higher dose being the standard. And it’s quite possible that we can get by with lower doses of these agents in the setting of actionable mutations. ForEGFRwild-type, we probably need higher doses if we’re to observe any efficacy. But in those with mutations, we may do quite well at lower doses and certainly I’ve observed continued responses [and] further decreases in tumor measurements in individuals who are on lower doses. Certainly, if someone experiences grade 3 toxicity, that will mandate not just a dose reduction but a temporary withholding of the dose until toxicity resolved to grade 1.
CASE 1: mNSCLC
Ingrid C. is a 62-year-old corporate accountant from San Antonio, Texas. Her medical history is notable for depression, which is being treated with an SSRI, and she has no history of smoking.
At the start of busy tax season, she presents to her PCP with back and chest pain, a persistent cough, and intermittent dyspnea.
Her cardiac workup is negative, and her PCP orders a chest x-ray, which shows bilateral lung nodules and a large upper right lung mass with pleural effusion; she is referred for a follow-up CT scan.
The CT confirms the presence of multiple lung nodules and additional lesions in the thoracic vertebra; she is referred for further diagnostics.
Core biopsy of her lung mass shows adenocarcinoma stage IV; mutational testing showsEGFRdel 19.
Her performance status was 1.0 at diagnosis.
Ingrid has a family vacation in Tuscany planned for next year, and hopes to be able to keep her travel plans; her oncologist initiates her on afatinib 40 mg daily.
She returns to her oncologist in 2 weeks with persistent diarrhea (>5 stools/d) that has not responded to antidiarrheal medications, which were suggested by the nursing team, and her normal work day is being affected.
Her oncologist reduces her afatinib dose to 30 mg/day, and she continues therapy.
Nine weeks after initiating therapy, she reports to the nursing team symptoms of redness and swelling in her fingers and fingernails, and management strategies are recommended.
At her next follow-up 2 months later, her CT scan shows the right lung mass to be stable, with no new lesions. She has improved symptomatically.
Her diarrhea has improved sufficiently to allow her to resume her normal work load; her paronychia has been effectively managed with vinegar soaking and topical antibiotics.